Contrary to common belief, over-the-counter herbal remedies may cause clinically relevant drug interactions. With the enclosed report we would like to alert other physicians that herbal extracts of Saint John's wort (Hypericum perforatum) may cause a sudden remarkable decrease of cyclosporin trough concentrations. A kidney transplantation patient treated with 75 mg bid doses of cyclosporin for many years experienced a sudden drop in her cyclosporin trough concentrations. This change was in temporal relationship to hypericum extract comedication, and a re-challenge gave similar results. The mean dose-normalized cyclosporin concentration during this comedication (90% confidence interval) was 0.48 (0.43 to 0.54) ng/(ml x mg) and was constantly below the respective concentration without the herbal remedy (0.84 (0.79 to 0.89) ng/(ml x mg)). This difference in the pharmacokinetics of cyclosporin indicates a relevant influence of St John's wort extract. The potential clinical consequence of this pharmacokinetic herb-drug interaction is apparent, since low cyclosporin levels are associated with an increased risk of rejection after organ transplantation and are usually not suspected upon intake of plant products. In view of the permanently increasing use of St John's wort preparations for various indications and the clinical relevance of this interaction, our report may contribute to the ongoing debate on the prescription status and safety of hypericum extracts.